Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2011 Apr;49(4):337-9. doi: 10.3109/15563650.2011.566880.

Successful reversal of life threatening cardiac effect following dosulepin overdose using intravenous lipid emulsion.

Author information

1
Department of Anaesthesiology, Bispebjerg University Hospital, Copenhagen, Denmark.

Abstract

CONTEXT. We report a successful acute reversal of potential life threatening QRS complex widening and prolonged QT interval following dosulepin overdose using intravenous lipid emulsion 20% in an unstable patient. CASE DETAILS. A 36-year-old female following the ingestion of 5.25 g of dosulepin. On submission the QRS complex was 120 ms and the QT interval was 348 ms (BP 129/71 mmHg, HR 113 beats/min). Her level of consciousness deteriorated and the patient had episodes of seizures. The patient received bicarbonate, 200 mmol, and assisted ventilation. Ninety minutes following submission, the QRS complex was 158 ms and the QT interval was 422 ms (BP 118/55 mmHg, HR 91 beats/min), and to treat the intoxication intravenous lipid emulsion 20% was dosed as 1.5 ml/kg (100 ml) in 5 min followed by 400 ml in 20 min. Blood pressure was immediately stabilised and the monitored QRS complex narrowed and QT interval became shorter. DISCUSSION. Cyclic antidepressants affect the cardiac conduction system and the myocardium. The exact mechanism of action from intravenous lipid emulsions may not be determined from the data presented, and the obtained effect does not rule out the supposed effects of alkalinisation and supported ventilation. However, the effects of the treatment of the severe dosulepin intoxication support the theory of intravenous lipid emulsions creating an intravenous lipid sink for drugs with high lipid solubility.

PMID:
21563912
DOI:
10.3109/15563650.2011.566880
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center